October 01, 2014
   
Add to Google
Pain Medications May Increase Hearing Loss
email a friend print


Smoking increases the risk or RA, but moderate drinking seems to reduce it. More >

Follow us on Twitter. Become a fan on Facebook. Receive updates via E-mail and SMS:







Would you like to ask our staff a question? >
Join the discussion and leave a comment on this article >


Pain Medications May Increase Hearing Loss

 

Men who regularly take over-the-counter (OTC) pain medications such as aspirin, ibuprofen or acetaminophen have an increased risk of hearing loss. That was the finding of a recently published study that took place over 18 years. The risk seen was greatest for men under 50.

Twice weekly users of ibuprofen or other NSAIDs had a 21% higher risk of hearing loss, as did regular users of acetaminophen.

The researchers point out that the actual risk of hearing loss was small even for those who took the medications regularly. While those who do take these medications regularly may want to speak with their doctor to discuss the risks involved and possible alternatives, no one is suggesting that people forego taking OTC pain medications altogether. But people should have a reason for taking these medications, not just take them out of habit. Even though they're available without a prescription, they're still medicine.

The study did not look at how much of the medications people were taking, only whether or not they took them regularly. Aspirin, acetaminophen and ibuprofen are the three most commonly used drugs in the U.S.

Overall, the study found that men who took aspirin at least twice week had a 12% higher risk of hearing loss than those who did not. Twice weekly users of ibuprofen or other NSAIDs had a 21% higher risk of hearing loss, as did regular users of acetaminophen.

For men under 50, these risks increased, respectively, to 33%, 61% and 99%.

For men over 60, regular aspirin use did not increase the risk of hearing loss and the other medications increased the risk of hearing loss by about 15%.

Hearing loss means a reduced ability to hear, not total deafness. The overall risk of hearing loss in the general population is about 1% per year. So the study suggests that in the most extreme case, men under 50 who take acetaminophen at least twice a week, the risk rises to around 2% per year.

Hearing loss is fairly common and risk of it increases with age. About one-third of the population aged 40-49 has some hearing loss.

The study looked at nearly 27,000 male dentists, optometrists, osteopaths, pharmacists, podiatrists and veterinarians, aged 40-74. The study began in 1986 and information was provided every two years through 2004. Information was not used once a participant reached age 75. Medication use was self-reported. Participants also reported whether they had ever had professionally diagnosed hearing loss, and the year of first diagnosis.

Despite the large and possibly baffling array of numbers, the study, for all its limitations, suggests that regular users of aspirin, acetaminophen or NSAIDs such as ibuprofen are more likely than others to have hearing problems. While it is possible that the need to take painkillers may somehow signal hearing difficulties, like all medications, the over-the-counter drugs have side effects. They should only be taken if they're needed.

The study was published in the March 2010 issue of the American Journal of Medicine.

April 9, 2010






 


 
Add Comment
NOTE: We regret that we cannot answer personal medical questions.

Name


Comment

Characters remaining:



Readers Comments
No comments have been made











This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.





The Doctor Will See You Now   |   LEGAL RESTRICTIONS AND TERMS OF USE OF THIS SITE. USE OF THIS SITE IS YOUR AGREEMENT TO THESE TERMS.
Copyright 2014 interMDnet Corporation. All rights reserved.
About Us | Privacy Policy | Disclaimer | System Requirements